Alert archive / Kansas / Special Weather Statements in 2012
Special Weather Statement, NWS Wichita, KS
NWS Wichita, KS issued this special weather statement at Aug 8, 2012, 8:22 PM CDT for Woodson County, Kansas. It was in force for 23 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 8, 2012, 8:22 PM CDT (01:22 UTC)
- Expired
- Aug 8, 2012, 8:45 PM CDT
- In force
- 23 min
- Issued by
- NWS Wichita, KS
County Woodson County, KS
The radar
The Topeka radar (KTWX), 145 km from the middle of the area, began a volume at 01:21 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Topeka, KS (KFOE), launched 00:00Z, 1.4 hours before the alert went out and 138 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1202 J/kg
- Mixed-layer CIN
- -11 J/kg
- Mixed-layer LCL
- 2811 m above ground
- 0-6 km bulk shear
- 37 kt
- 0-1 km storm-relative helicity
- 38 m²/s²
- 0-3 km storm-relative helicity
- 63 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 1.5
The text
As transmitted, in the capitals the NWS used until 2016.
903
WWUS83 KICT 090122
SPSICT
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
822 PM CDT WED AUG 8 2012
KSZ071-095-090145-
WILSON-WOODSON-
822 PM CDT WED AUG 8 2012
...THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY FOR NORTHERN WILSON AND WOODSON COUNTIES...
AT 817 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE TRACKING
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM YATES CENTER TO
TORONTO...AND MOVING SOUTHEAST AT 25 MPH.
PEA SIZE HAIL...AND WINDS TO 55 MPH ARE POSSIBLE WITH THESE STORMS.
BE PREPARED TO TAKE SHELTER IN THE EVENT THE STORMS INTENSIFY AND
BECOME SEVERE...OR A WARNING IS ISSUED BY THE NATIONAL WEATHER
SERVICE.
&&
LAT...LON 3766 9553 3765 9564 3775 9597 3782 9596
3794 9569 3786 9552
TIME...MOT...LOC 0121Z 300DEG 20KT 3785 9569 3779 9585
$$
KLEINSASSERWhat forecasters said that day
The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wichita, KS wrote its last area forecast discussion before this special weather statement went out at Aug 8, 6:44 PM CDT, 1 hour 38 minutes earlier.
Area forecast discussion, Aug 8, 6:44 PM CDT, 1 hour 38 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE WICHITA KS 644 PM CDT WED AUG 8 2012 .AVIATION...00Z TAFS KRSL/KSLN/KHUT/KICT/KCNU CONVECTIVE COVERAGE SUGGEST ONLY KCNU WILL NEED VCTS OUT OF THE BOX...AND SUSPECT COVERAGE WILL WANE RAPIDLY AROUND SUNSET. OTHERWISE...TRICKY WINDS WITH SOME EVIDENCE OF GRAVITY WAVES SO FAIRLY SIGNIFICANT FLUCUATIONS IN WIND SPEEDS LIKELY FOR THE FIRST FEW HOURS. SHORT TERM MODELS NOT HANDLING SURFACE WINDS VERY WELL AND CONSIDERABLE UNCERTAINTY OVER THE FIRST 6 HOURS. OTHERWISE ENOUGH 850MB RELATIVE HUMIDITY TOMORROW AFTERNOON TO SUGGEST A FEW HIGH BASED CUMULUS WILL BE AROUND. -HOWERTON && .PREV DISCUSSION... /ISSUED 333 PM CDT WED AUG 8 2012/ DISCUSSION... FORECAST CONCERNS ARE CHANCES OF CONVECTION IN SOUTHEAST KS LATE THIS AFTERNOON/THIS EVENING...AND OVERNIGHT. THEN MORE SEASONAL TEMPS FOR THU-SAT. TONIGHT: A WEAK SFC TROF CONTINUES TO PUSH ACROSS THE AREA AT THIS TIME...WITH DRIER AIR PUSHING INTO MOST OF CEN KS. MAIN CONCERN LATE AFTERNOON/THIS EVENING WILL BE CONVERGENCE ALONG THIS WEAK BOUNDARY AND THE SHORTWAVE DIVING SOUTH INTO ERN NEB INTO NW MO. CONVERGENCE APPEARS LIMITED ALONG THE SYNOPTIC BOUNDARY...BUT MODERATELY UNSTABLE AIR IS POOLING JUST AHEAD OF THIS BOUNDARY ACROSS SOUTHEAST KS. AFTERNOON HEATING /APPROACHING THE CONVECTIVE TEMP/ AND SHORTWAVE DROPPING SOUTH INTO NW MO MAY BE ENOUGH FOR WIDELY SCATTERED STORMS TO DEVELOP IN THIS AREA LATE THIS AFTERNOON INTO THE EARLY EVENING. 0-6KM BULK SHEAR VALUES OF 30-40KTS COMBINED WITH 1500 J/KG OF MLCAPE WOULD SUGGEST A FEW ISOLATED SEVERE STORMS ARE POSSIBLE...WITH AN INVERTED-V FORECAST SOUNDINGS SHOWING A DOWNBURST POTENTIAL. NEXT CONCERN WILL BE THE EXPECTED STORM DEVELOPMENT TO THE NORTH OF SOUTHEASTERN KS...ACROSS NW MO/NERN KS. THIS CONVECTION WILL PROBABLY FORM INTO A COMPLEX OF STORMS LATER THIS EVENING...AND DIVE SOUTH ACROSS WRN MO/ERN KS LATE TONIGHT. SOME THREAT OF DAMAGING WINDS FROM THIS SYSTEM AS WELL...AS IT MOVES SOUTH. SO SOUTHEAST KS COULD SEE AN EARLY ROUND OF STORMS THAN POSSIBLY GET CLIPPED BY A LATE ROUND OF CONVECTION. SO WILL LEAVE POPS IN THIS AREA THRU THE NIGHT. THU-SAT: MOST OF THE SHOWER CHANCES WILL PUSH WELL EAST OF THE AREA BY THU AM...AS THE SFC BOUNDARY PUSHES WELL SOUTHEAST OF THE AREA. A REINFORCING SHOT OF COLD ADVECTION WILL PUSH THRU THE AREA BY 12Z/THU...AS THE 850H FRONT PUSHES SOUTH. THIS WILL LEAD TO COOLER/ DRIER AIR PUSHING INTO THE AREA FOR THU THROUGH SAT. THIS WILL LEAD TO TEMPS CLOSER TO SEASONAL NORMALS...AROUND 90 FOR MAXES AND POSSIBLY SEEING LOW TEMPS DROP INTO THE UPPER 50/LOW 60S BY FRI MORNING...AS THE SFC RIDGE AXIS MOVING OVERHEAD WILL LEAD TO GOOD RADIATIONAL COOLING CONDITIONS ON FRI. SAT NIGHT-SUN: WARM ADVECTION WILL BEGIN TO INCREASE ACROSS THE PLAIN FOR SAT NIGHT. BUT DRY LOW LAYERS WILL ONLY MEAN INCREASED MID LAYER CLOUD COVER FOR PORTIONS OF CEN KS. BOTH THE GFS/ECMWF ARE SUGGESTING A POSSIBLE MCS MAY DEVELOP IN THE HIGH PLAINS OF WRN NEB LATE SAT NIGHT...WITH THIS SYSTEM DROPPING SE TOWARDS THE FORECAST AREA BY SUN AM BUT MOISTURE RETURN FOR THIS CHANCE LOOKS UNCERTAIN AT THIS TIME. BOTH THE GFS/ECMWF MODELS SUGGEST ANOTHER COLD FRONT WILL DROP SOUTH ACROSS THE AREA FOR SUN AFTN/EVE. MOISTURE AGAIN APPEARS LIMITED AS THIS FRONT ARRIVES...WITH THE BEST CHANCE FOR CONVECTION CONFINED TO AREAS EAST OF THE KS TURNPIKE. REST OF THE EXTENDED: MEDIUM RANGE MODELS ARE A LITTLE UNCERTAIN ON HOW THEY WANT TO HANDLE THE BEGINNING OF NEXT WEEK. THE GFS PUSHES ANOTHER SHOT OF DRIER AIR INTO THE AREA...WITH FAIR CONDITIONS AS A WEAK RIDGE PASSES ACROSS THE AREA. THE ECMWF QUICKLY RETURNS FLOW BACK TO THE SOUTH-SOUTHWEST...FOR THE BEGINNING OF THE WEEK. WHICH COULD LEAD TO MOISTURE RETURNING SOONER THEN THE GFS SUGGESTS. CONSENSUS FORECAST SUGGEST KEEPING SOME POPS IN FOR TUE INTO WED FOR NOW. KETCHAM AVIATION...18Z TAFS KRSL/KSLN/KHUT/KICT/KCNU FOCUS IS ON BEHAVIOR OF FAIRLY COLD FRONT THAT IS VENTURING SE TOWARD E & SE NEBRASKA EARLY THIS AFTERNOON. THE 18Z MODEL RUNS ARE CATCHING UP WITH THE FASTER-THAN-EXPECTED SE PROGRESS OF THE FRONT. AS SUCH AM CONFIDENT THAT TSRA WILL DEVELOP LATE THIS AFTERNOON & EARLY EVENING FROM ERN KS TO ACROSS MO. THERE IS SUFFICIENT DEEP-LAYER SHEAR...BOTH SPEED & DIRECTIONAL...FOR THE TSRA TO BE QUITE STRONG WITH GUSTS CLOSE TO 50KTS POSSIBLE AS LOWEST 10,000-12,000FT OF AIRMASS QUITE DRY. WITH SUCH HIGH-BASED CONVECTION KCNU SHOULD MAINTAIN VFR STATUS THROUGHOUT THE 18Z TAF CYCLE. OTHERWISE...ANTICIPATE EXCELLENT WEATHER AS FAIRLY STRONG HIGH SPREADS E ACROSS THE CNTRL PLAINS. && .PRELIMINARY POINT TEMPS/POPS... WICHITA-KICT 70 94 65 89 / 20 0 0 0 HUTCHINSON 68 93 63 89 / 10 0 0 0 NEWTON 68 92 63 88 / 20 0 0 0 ELDORADO 69 92 64 88 / 20 0 0 0 WINFIELD-KWLD 70 95 67 89 / 20 0 0 0 RUSSELL 64 91 59 88 / 10 0 0 0 GREAT BEND 65 92 60 88 / 10 0 0 10 SALINA 67 91 62 88 / 10 0 0 0 MCPHERSON 66 91 61 88 / 10 0 0 0 COFFEYVILLE 71 95 68 88 / 30 10 10 0 CHANUTE 69 92 65 87 / 30 10 10 0 IOLA 70 91 65 87 / 30 10 10 0 PARSONS-KPPF 70 93 66 88 / 30 10 10 0 && .ICT WATCHES/WARNINGS/ADVISORIES... NONE. &&
Hazardous weather outlook, Aug 8, 4:55 PM CDT, 3 hours 27 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE WICHITA KS 455 PM CDT WED AUG 8 2012 KSZ032-033-047>053-067>072-082-083-091>096-098>100-092200- RUSSELL-LINCOLN-BARTON-ELLSWORTH-SALINE-RICE-MCPHERSON-MARION-CHASE- RENO-HARVEY-BUTLER-GREENWOOD-WOODSON-ALLEN-KINGMAN-SEDGWICK-HARPER- SUMNER-COWLEY-ELK-WILSON-NEOSHO-CHAUTAUQUA-MONTGOMERY-LABETTE- 455 PM CDT WED AUG 8 2012 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL KANSAS... SOUTH CENTRAL KANSAS AND SOUTHEAST KANSAS. .DAY ONE...TONIGHT SCATTERED THUNDERSTORMS ARE POSSIBLE FOR THE FLINT HILLS INTO SOUTHEAST KANSAS EARLY THIS EVENING...WITH ISOLATED STORMS OVER CENTRAL KANSAS. A FEW SEVERE STORMS ARE POSSIBLE OVER SOUTHEAST KANSAS WITH 55 TO 65 MPH WIND GUSTS THE MAIN THREAT. SOME SMALL HAIL IS ALSO POSSIBLE. A SECOND ROUND OF THUNDERSTORMS MAY OCCUR OVER EXTREME SOUTHEAST KANSAS LATE TONIGHT. STRONG TO SEVERE STORMS ARE POSSIBLE FOR AREAS EAST OF A LINE FROM YATES CENTER TO COFFEYVILLE. DAMAGING DOWNBURST WINDS TO 60 MPH ARE THE MAIN THREAT. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY THE NEXT CHANCE OF THUNDERSTORMS SHOULD RETURN THIS WEEKEND...WITH A FEW STORMS POSSIBLE OVER CENTRAL KANSAS SATURDAY AFTERNOON...THEN OVER CENTRAL AND SOUTH CENTRAL KANSAS SATURDAY NIGHT. WIDELY SCATTERED THUNDERSTORMS ARE THEN POSSIBLE OVER ALL AREAS FROM SUNDAY THROUGH NEXT TUESDAY. IN EACH CASE...STRONG STORMS CAPABLE OF SMALL HAIL AND GUSTS TO AROUND 50 MPH MAY OCCUR. .SPOTTER INFORMATION STATEMENT... SKYWARN SPOTTER ACTIVATION IS NOT ANTICIPATED TONIGHT. && FOR A GRAPHICAL VERSION OF THIS INFORMATION...SEE OUR WEBPAGE AT (LOWERCASE) HTTP://WEATHER.GOV/WICHITA/HWO/HWO.PHP
In the hours before
Special weather statement, Aug 8, 6:17 PM CDT, 2 hours 5 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE WICHITA KS 617 PM CDT WED AUG 8 2012 KSZ069-082345- BUTLER- 617 PM CDT WED AUG 8 2012 ...THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A SIGNIFICANT WEATHER ADVISORY FOR BUTLER COUNTY... AT 613 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE TRACKING A STRONG THUNDERSTORM 6 MILES NORTH OF EL DORADO...AND MOVING SOUTHEAST AT 15 MPH. PEA SIZE HAIL...BRIEF TORRENTIAL RAIN...AND WINDS TO 50 MPH ARE POSSIBLE WITH THIS STORM. BE PREPARED TO TAKE SHELTER IN THE EVENT THE STORMS INTENSIFY AND BECOME SEVERE...OR A WARNING IS ISSUED BY THE NATIONAL WEATHER SERVICE. && LAT...LON 3772 9663 3763 9689 3794 9704 3801 9683 TIME...MOT...LOC 2315Z 336DEG 15KT 3789 9688 KLEINSASSER
Special weather statement, Aug 8, 6:19 PM CDT, 2 hours 3 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
619 PM CDT WED AUG 8 2012
KSZ070-082345-
GREENWOOD-
619 PM CDT WED AUG 8 2012
...THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY FOR SOUTHWEST GREENWOOD COUNTY...
AT 617 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE TRACKING
A STRONG THUNDERSTORM 9 MILES SOUTHWEST OF EUREKA...AND MOVING
SOUTHEAST AT 15 MPH.
PEA SIZE HAIL...AND WINDS TO 50 MPH ARE POSSIBLE WITH THIS STORM.
BE PREPARED TO TAKE SHELTER IN THE EVENT THE STORMS INTENSIFY AND
BECOME SEVERE...OR A WARNING IS ISSUED BY THE NATIONAL WEATHER
SERVICE.
&&
LAT...LON 3767 9653 3785 9652 3789 9636 3760 9622
3761 9650
TIME...MOT...LOC 2319Z 340DEG 17KT 3774 9643
KLEINSASSERSpecial weather statement, Aug 8, 6:45 PM CDT, 1 hour 37 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE WICHITA KS 645 PM CDT WED AUG 8 2012 KSZ070-094-090015- ELK-GREENWOOD- 645 PM CDT WED AUG 8 2012 ...THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A SIGNIFICANT WEATHER ADVISORY FOR NORTHERN ELK AND GREENWOOD COUNTIES... AT 641 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE TRACKING A STRONG THUNDERSTORM 8 MILES NORTHWEST OF SEVERY...OR 10 MILES SOUTH OF EUREKA...AND MOVING SOUTHEAST AT 20 MPH. ANOTHER STRONG THUNDERSTORM WAS LOCATED ABOUT 7 MILES NORTH OF EUREKA...ALSO MOVING SOUTHEAST. PEA SIZE HAIL...AND WINDS TO 55 MPH ARE POSSIBLE WITH THESE STORMS. BE PREPARED TO TAKE SHELTER IN THE EVENT THESE STORMS INTENSIFY AND BECOME SEVERE...OR A WARNING IS ISSUED BY THE NATIONAL WEATHER SERVICE. && LAT...LON 3755 9649 3809 9652 3809 9618 3755 9607 TIME...MOT...LOC 2343Z 325DEG 17KT 3768 9635 KLEINSASSER
Special weather statement, Aug 8, 7:44 PM CDT, 38 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
744 PM CDT WED AUG 8 2012
KSZ070-071-090115-
GREENWOOD-WOODSON-
744 PM CDT WED AUG 8 2012
...THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY FOR EASTERN GREENWOOD AND WESTERN WOODSON
COUNTIES...
AT 739 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE TRACKING
A STRONG THUNDERSTORM 9 MILES EAST OF HAMILTON...OR 15 MILES
NORTHWEST OF YATES CENTER...AND MOVING SOUTHEAST AT 25 MPH.
PEA SIZE HAIL...AND WINDS TO 55 MPH ARE POSSIBLE WITH THIS STORM.
BE PREPARED TO TAKE SHELTER IN THE EVENT THIS STORM INTENSIFIES AND
BECOMES SEVERE...OR A WARNING IS ISSUED BY THE NATIONAL WEATHER
SERVICE.
&&
LAT...LON 3773 9576 3773 9599 3799 9615 3806 9596
3804 9595 3804 9592 3774 9572
TIME...MOT...LOC 0043Z 335DEG 20KT 3794 9599
KLEINSASSERSpecial weather statement, Aug 8, 7:58 PM CDT, 24 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
758 PM CDT WED AUG 8 2012
KSZ070-071-090130-
GREENWOOD-WOODSON-
758 PM CDT WED AUG 8 2012
...THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY FOR EXTREME EASTERN GREENWOOD AND WESTERN WOODSON
COUNTIES...
AT 753 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE TRACKING
A STRONG THUNDERSTORM 8 MILES NORTH OF TORONTO...OR 11 MILES WEST OF
YATES CENTER...AND MOVING SOUTHEAST AT 20 MPH.
PEA SIZE HAIL...AND WINDS TO 55 MPH ARE POSSIBLE WITH THIS STORM.
BE PREPARED TO TAKE SHELTER IN THE EVENT THIS STORM INTENSIFIES AND
BECOMES SEVERE...OR A WARNING IS ISSUED BY THE NATIONAL WEATHER
SERVICE.
&&
LAT...LON 3773 9565 3773 9596 3799 9610 3803 9590
3775 9561
TIME...MOT...LOC 0057Z 324DEG 19KT 3790 9592
KLEINSASSERSpecial weather statement, Aug 8, 8:22 PM CDT, 0 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
822 PM CDT WED AUG 8 2012
KSZ071-095-090145-
WILSON-WOODSON-
822 PM CDT WED AUG 8 2012
...THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY FOR NORTHERN WILSON AND WOODSON COUNTIES...
AT 817 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE TRACKING
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM YATES CENTER TO
TORONTO...AND MOVING SOUTHEAST AT 25 MPH.
PEA SIZE HAIL...AND WINDS TO 55 MPH ARE POSSIBLE WITH THESE STORMS.
BE PREPARED TO TAKE SHELTER IN THE EVENT THE STORMS INTENSIFY AND
BECOME SEVERE...OR A WARNING IS ISSUED BY THE NATIONAL WEATHER
SERVICE.
&&
LAT...LON 3766 9553 3765 9564 3775 9597 3782 9596
3794 9569 3786 9552
TIME...MOT...LOC 0121Z 300DEG 20KT 3785 9569 3779 9585
KLEINSASSERThe office that day
Everything else NWS Wichita, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 8, 7:44 PM CDT | Special Weather Statement | ICT | Woodson | 31 min |
| Aug 8, 7:58 PM CDT | Special Weather Statement | ICT | Woodson | 32 min |
| Aug 8, 8:47 PM CDT | Special Weather Statement | ICT | Neosho, Wilson | 28 min |
Nearby
Special Weather Statements in Kansas, 2012Every special weather statement in 2012
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.